Cover Image

HAIR DYE- AN EMERGING SUICIDAL AGENT: OUR EXPERIENCE

Mary Nirmala Suganthakumar, Ganesh R

Abstract


Hair dye poisoning has been emerging as one of the important causes of intentional deliberate self harm. To study the epidemiology of patients who consumed Super Vasmol (a commonly used commercial hair dye), profile of patients referred to the ENT department, to find the effectiveness of supportive therapy and to compare between the tracheostomy and the non tracheostomy group, a retrospective study was conducted in
patients who consumed Super Vasmol admitted over a year (April 2009 – March 2010) in a teaching hospital in South India. Out of the 108 patients 38 (35.2%) were males and 70 (64.8%) were females. 42 (38.9%) were in 21-25 age group. Patients who developed cervico-facial oedema, throat pain, burning sensation in the throat, change of voice, no voice and dyspnoea with stridor were referred to the ENT Department. 74 (68.5%) patients
needed an ENT opinion. Cervico-facial oedema was the main clinical manifestation in 74 patients. 33 of them
underwent tracheostomy. The mortality in 108 patients was 22.2% and after tracheostomy 21.2%. Purpose of the
study is to create public awareness about the lethal effects of the hair dye, because it is a major health problem and to educate the public and the medical professional about the need for aggressive and early treatment.


References


Eddeleston m. Patterns and problems of deliberate self-poisoning in the developing world. QJm 2000;

: 715-31.

Krishnaswamy Sampathkumar, Sooraj Yesudas. Hair dye poisoning and the developing world. J

Emerg Trauma Shock. 2009 May-April; 2 (2): 129-131.

Suliman S M, Homeida M, Aboval OI. Paraphenylene diamine induced acute tubular necrosis following hairdye ingestion. Human Toxicol 1983; 2: 633-5.

Filali A, Semlali I, Ottaviano V, Furani C, Corradini D, Soulayamani R, A retrospective study of acute

systemic poisoning of Paraphenylene diamine (occidental takawt in Morocco). Afr J Tradit

Complement Altern Med 2006;3(1):142-9 (medline)

Suliman SM, Fadlalla M, Nasr Mel M, et al. Poisoning with hair dye containing paraphenylene diamine: Ten years experience. 6. Saudi J Kidney Dis Transpl 1995; 6: 286-9 (medline)

Kallel H, Chelly H, Dammak H, Bahloul M, Ksibi H, Hamida Cb et al. Clinical manifestations of systemic paraphenylene diamine intoxication. J Nephrol. 2005 May-Jun; 18(3): 308-11 (medline).

Singla S, Miglani S, Lal AK,Gupta P, Agarwal AK. Paraphenylene diamine poisoning. J Acad clin care

Med 2005; 6: 236-8.

Bhargava P, Matthew P. Hairdye poisoning. J Assoc physicians India 2007; 55: 871-2 (Medline)

Verma R, Tewari N, Jaiswal S, Rastogi V, Saigh DK, Tiwari A. Fatal poisoning caused by oral ingestion of a hair dye.The Internet J of emergency and Intensive Care medicine 2008;11:1.

Soni SS, Nagarik AP, Dinaker M, Adikey GK, Raman A. Systemic toxicity of paraphenylene diamine. Indian J med Sci 2009; 63: 164-6. (medline)

Chugh KS, Malik GH, Singhal PC. Acute renal failure following paraphenylenediamine (hair dye) poisoning. Report of 2 cases. J. Med 1982; 13:131-137.

Yagi H, el Hind AM, Khalil SI. Acute poisoning from hair dye. East Afr Med J. 1991 68(6); 404-11.

El Ansary EH, Ahmed MEK, Clague HW. Systemic toxicity of paraphenylene diamine. Lancet. 1983;

; 1341 (Pubmed).

Sir Hashim M, Hamza YO, Yahia B, Khogali FM, Sulieman GI. Poisoning from henna dye and paraphenylene diamine mixture in children in Khartoum. Ann. Tro. Paediatr. 1992; 12(1): 3-6.

Bourquia A, Jabrane AJ, Ramdani B, Zaid D, Toxicite systemique de la paraphenylene diamine, Quatre

observations. [Article in French]. Presse med. 1998; Oct 15; 17(35); 1798-800.

Benslama A, Moutaouakkil S, Mjahed K, El Moknia M, Lahbil D, Fadel H. Syndrome intermediaire

Lors d’une intoxication aigue par le malathion. Presse Med. 1998; 27: 713-5 (Pub med).

Sood AK, Yadav SP, Sood S, Malhotra RC. Hair dye poisoning. J Assoc. Physician India. 1996: 44:

(Pub med).

Ram R, Swarnalatha G, Prasad N, Dakshinamurthy KV. Paraphenylene diamine ingestion. An

uncommon cause of acute renal failure. J Post grad Med. 2007; 53: 181-182 (Pub med)

Anuradha S, Arora S, Mehrorta S, Arora A, Kar P. Acute renal failure following paraphenylene diamine poisoning. A case report and review. Ren fail. 2004; 26: 329-32. (Pub med)

Sampath Kumar K, Sooraj YS, Mahaldar AR, Ajesh Kumar RP, Muthiah R. Hair dye poisoning: An emerging threat. Indian J crit care med. 2007; 11: 212-4.

Anugrah Chrispal, Anisa Begum, Ramya, Anand Zachariah. Hairdye poisoning- an emerging problem in the tropics: an experience from a tertiary care hospital in South India. Trop Doct 2010; 40: 100-103.

Yabe K, The effect of a p- paraphenylene diamine containing hair dye on the Ca2+ mobilization in the

chemically skinned skeletal muscle of the rat. Nihon Hoigaku Zasshi 1992; 46: 132-40.

Abdelraheem mb, el-Tigani mA, Hassan eG et al. Acute Reanl failure owing due to paraphenylene

diamine hair dye poisoning in Sudanese children. Annals of 24. Tropical Pediatrics: International Child

Health. 2009; 29: 191-196.

Dr.B.K. Barik, Dr. Dinabandhu Sahu, Dr.Abhiram Behera, Dr.Pusparani Das. SuperVasmol 33 with

Ayur prash poisoning – A case Report, Trop Doct 2010 Apr, 40(2): 100-3

Wall FE. Bleaches, hair colorings and dye removers. In: Sagarin E, editor. Cosmetics science and

technology. New York. Interscience publishers Inc; 1957. Pp 479-530.

Nott HW. Systemic poisoning by hair dye. The Br Med J 1924; 1: 421-2.

Sumeet Singla, Sanjeev Miglani, AK Lal, Pulin Gupta; AK Agarwal. Care report. Paraphenylene

diamine poisoning. Jmc Indian Academy of clinical Medicine. 2005; 6 (3) 236-238.

Duran B, Gursoy S, Cetin M, Demirkoprulu N, Demirel Y, Gurelik B. The oral toxicity of resorcinol

during pregnancy. A case report. J Toxicol clin Toxicol. 2004; 42(5): 663-666.

Hayman M, Seidl EC, Ali M, Malik M. Acute tubular necrosis associated with propylene glycol from

concomitant administration of intravenous Lorazepam and trimethoprim–sulfamethoxazole.

Pharmacotherapy. 2003; 23: 1190-4.

www.jorl.net

Reddy I S, Somani V K, Swarnalata G, Maitra S. Nephrogenic systemic fibrosis following hair dye

ingestion induced Acute renal failure. Indian J Dermat Venereol Leprol. 2010 July-Aug; 76(4): 400-3.

Lifshits M, Yagupsky P, Sofer S. Fatal paraphenylene diamine (Hair dye) intoxication in a child

resembling Ludwig’s angina. J Toxicol clin Toxicol 1993; 31:653-6.

Huerta- Alardin AL, Varon J, Marik PE. Bench-to-bedside review: Rhabdomyolysis- an overview for

clinicians. Crit care 2005; 9: 158-69. (Medline).

Paraphenelyne Diamine (Hair dye) poisoning in children. Mohamed Abdelraheem, Mohamed

Hamdouk, Edward E Zijlstxa. Arab Journal of Nephrology and Transplantation. 2010 Jan; 3(1):39-43.


Full Text: PDF

Refbacks

  • There are currently no refbacks.


Main Contact:

Prof. Balasubramanian Thiagarajan

Professor of Otolaryngology

Stanley Medical College

Chennai

Tamilnadu

India

 

Editorial Board:

1. Prof. Ulaganathan Venkatesan

   Professor of Otolaryngology

   Meenakshi Medical College

   Kancheepuram

   Tamilnadu

   India

2. Prof. Geetha Ramamoorthy

   Professor of Pathology

   Stanley Medical College

   Chennai

   Tamilnadu 

   India

 

3. Prof. Shankaranarayanan Gopalakrishnan

    Professor of Otolaryngology

    Kilpauk Medical College

    Chennai

    Tamilnadu

    India

 

Place of Publication:

Sreemagal

20 I street, Officer's colony

Rajaram Metha Nagar

Chennai 600029

Tamilnadu

India

 

An initiative of drtbalu's Otolaryngology online

Indexed in:

1. Google scholar

2. BASE

3. Index scholar

4. Proquest summons

5. Genamics Journalseek

6. Journal TOCs

7. Microsoft academic search

8. Scirus

9. EBSCO

10. Hinari

11. Worldcat

12. Aladin Catalog

13. NewJour

14. Research Bible

15. Open-J-Gate

16. trueserials.com

17. Digitalna_knjiznica

18. DRJI 

19. DOAJ

20. LibTOC 

21. refseek

22. Academic Journals Database

23. Geneva foundation of medical education and research

24. SHERPA /RoMEO

25. CORE KMi

26. driver (Digital Repository Infrastructure Vision for European Research )

27. Hardin Meta Directory

28. Electronic Journal Library

Creative Commons License
Otolaryngology online journal by Otolaryngology online is licensed under a Creative Commons Attribution-NonCommercial-NoDerivs 3.0 Unported License.

 

 This journal has an impact factor of 0.452 calculated for 2012

Follow us on facebook by clicking the icon below